Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2018, 6:08 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 6:08 PM EDT (22:08 UTC)
- Expired
- Jul 20, 2018, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:37 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
485
WUUS53 KIND 202208
SVRIND
INC071-079-202245-
/O.NEW.KIND.SV.W.0066.180720T2208Z-180720T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
608 PM EDT FRI JUL 20 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Jackson County in south central Indiana...
Southwestern Jennings County in southeastern Indiana...
* Until 645 PM EDT.
* At 608 PM EDT, a severe thunderstorm was located over Brownstown,
or 10 miles southwest of Seymour, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seymour, Brownstown, Medora, Vallonia, Hayden, Norman, Pleasant
View, Freetown, Kurtz and Cortland.
This includes Interstate 65 between mile markers 40 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 8625 3898 8628 3904 8594 3904 8587
3906 8585 3908 8572 3885 8568 3877 8617
3878 8618 3878 8621 3877 8622 3878 8623
3877 8624
TIME...MOT...LOC 2208Z 256DEG 30KT 3889 8606
HAIL...1.00IN
WIND...60MPH
$$
TDUD2 follow-up statements
652
WWUS53 KIND 202229
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
629 PM EDT FRI JUL 20 2018
INC071-079-202245-
/O.CON.KIND.SV.W.0066.000000T0000Z-180720T2245Z/
Jackson IN-Jennings IN-
629 PM EDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EASTERN JACKSON AND SOUTHWESTERN JENNINGS COUNTIES...
At 629 PM EDT, a severe thunderstorm was located over Seymour, moving
east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seymour, Brownstown, Vallonia, Freetown, Cortland and Hayden.
This includes Interstate 65 between mile markers 40 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 8612 3900 8615 3904 8594 3904 8587
3906 8585 3908 8572 3885 8568 3878 8610
TIME...MOT...LOC 2229Z 256DEG 48KT 3898 8592
HAIL...1.00IN
WIND...60MPH
$$
TDUD611
WWUS53 KIND 202246
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
646 PM EDT FRI JUL 20 2018
INC071-079-202256-
/O.EXP.KIND.SV.W.0066.000000T0000Z-180720T2245Z/
Jackson IN-Jennings IN-
646 PM EDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON AND
SOUTHWESTERN JENNINGS COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3887 8612 3900 8615 3904 8594 3904 8587
3906 8585 3908 8572 3885 8568 3878 8610
TIME...MOT...LOC 2246Z 256DEG 30KT 3901 8576
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:40 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 20, 4:40 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 440 PM EDT Fri Jul 20 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 300 PM EDT Fri Jul 20 2018 A unseasonably strong low pressure system will bring numerous thunderstorms to central Indiana this weekend. Severe thunderstorms are possible this afternoon and evening. Temperatures will fall to below normal on Saturday in the wake of a cold front, but return to near normal by Monday. More unsettled weather is possible over all or parts of the area next week as a couple of fronts move through. && .NEAR TERM /Remainder of the Afternoon and Tonight/... Issued at 300 PM EDT Fri Jul 20 2018 Main concern this afternoon and tonight will continue to be severe weather as a potent system moves from southeastern Wisconsin to southern Lake Michigan and southern Lower Michigan. Unseasonably strong 90 plus upper jet over Missouri combined with strong instability /mixed layer CAPEs in excess of 3000 j/kg over much of the area/ supports the SPC Day1 moderate severe risk over southeastern parts of the forecast area. The rest of the area is under an enhanced risk, and more importantly, there is a Tornado Watch in effect for southeastern parts of central Indiana through 9 pm. The dry air aloft and strong instability will continue to support large hail and damaging winds as well as tornadoes. So far, a couple of the southeastern storms have produced some rotation and funnel cloud reports. However, no tornadoes have occurred. The cold front will move across the area tonight and should be southeast of the area after 2 am with only a few lingering showers the remainder of the night. With thick post frontal cloud cover, do not think temperatures will fall any lower than the middle and upper 60s. && .SHORT TERM /Saturday through Monday/... Issued at 300 PM EDT Fri Jul 20 2018 Models in good agreement that an upper low will move over the Great Lakes and Ohio Valley this weekend. This will bring scattered to numerous thunderstorms to the area. It also lends high confidence in the below normal blend temperatures. Much of the area will not see 80 degrees Saturday or Sunday. With only weak to moderate instability, do not expect severe weather. There will be another chance of thunderstorms on Monday as another cold front approaches from the northwest. With southerly flow ahead of the front, temperatures should move back to close to normal, into the lower or middle 80s. && .LONG TERM /Monday Night through Friday/... Issued at 303 PM EDT Fri Jul 20 2018 ECMWF shows weak ridging building aloft on Monday Night through Wednesday as the upper low over the deep south weakens slowly. This should result in dry weather with seasonable temperatures for the middle of the work week. By Thursday and Friday...the upper flow becomes nor northwesterly...however forcing dynamics appear quite limited. Thus have trended again toward a dry forecast for now until a stronger forcing signal is seen. Given the NW flow at that time Highs may be slightly cooler than seasonal normals. && .AVIATION /Discussion for the 20/21Z TAF Update/... Issued at 439 PM EDT Fri Jul 20 2018 Update... Increased sustained wind speeds to 25 kts with gusts up to 32 kts at KIND. Previous Discussion... VFR CConditionsarea expected this afternoon during the taf period...however scattered thunderstorms across the area may produce brief MVFR to IFR conditions should they strike a taf site. Confidence for specific timing is not high enough at this time...however we will continue to use a period of VCSH to show the ongoing threat. Low Pressure over Wisconsin is expected to continue to dig southeast toward Indiana tonight...bringing better chances for MVFR Cigs on Saturday as that cloud shield invades. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....Puma AVIATION...JP/TDUD
Hazardous weather outlook, Jul 20, 5:02 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 502 PM EDT Fri Jul 20 2018 INZ021-028>031-035>049-051>057-060>065-067>072-212115- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 502 PM EDT Fri Jul 20 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Severe storms are expected today. Hazards: Large hail, damaging winds, tornadoes, localized flash flooding and frequent lightning. Timing: Thunderstorms are possible through tonight. Severe storms are possible during the evening. Discussion: An unseasonably strong low pressure system will bring strong to severe thunderstorms to central Indiana through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorms will be possible at times through next week. Severe storms are not expected. However, any storm can produce cloud to ground lightning, brief heavy rain and gusty winds. Discussion: A strong low pressure system will move through the Great Lakes and Ohio Valley this week. After that, a couple of cold fronts are expected to move through the area. This will result in the threat of showers and thunderstorms at times over all or parts of central Indiana next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 20, 5:43 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 2 N BALL STATE UNIVERSI 40.23N 85.41W
07/20/2018 E0.50 INCH DELAWARE IN TRAINED SPOTTER
MOST HAIL WAS PEA-SIZE, A FEW MARBLE-SIZE.
&&
BHHLocal storm report, Jul 20, 5:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLOOD 1 NNW MUNCIE 40.21N 85.39W
07/20/2018 DELAWARE IN EMERGENCY MNGR
FLOODING AT DELAWARE COUNTY FAIRGROUNDS OF
4-6 INCHES IN PAVED AREAS, AND 8-10 INCHES
IN THE GRASS.
&&
BHHLocal storm report, Jul 20, 5:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLOOD MUNCIE 40.20N 85.39W
07/20/2018 DELAWARE IN EMERGENCY MNGR
CAR WENT AROUND BARRICADE INTO FLOOD WATER
AND STALLED OUT. LOCATION AND TIME
APPROXIMATE.
&&
BHHLocal storm report, Jul 20, 5:54 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 NW BALL STATE UNIVERS 40.20N 85.42W
07/20/2018 E0.75 INCH DELAWARE IN PUBLIC
PEA TO DIME-SIZE HAIL.
&&
BHHLocal storm report, Jul 20, 6:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
606 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG CHESTERFIELD 40.11N 85.59W
07/20/2018 MADISON IN EMERGENCY MNGR
BARN DAMAGE. TIME IS VERY ROUGHLY ESTIMATED
FROM RADAR.
&&
BHHLocal storm report, Jul 20, 6:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
608 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 SW CLIFFORD 39.26N 85.90W
07/20/2018 E0.50 INCH BARTHOLOMEW IN PUBLIC
TIME APPROXIMATE. LASTED TWO TO THREE
MINUTES.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:09 AM EDT | Special Weather Statement | IND | Vigo | 36 min |
| Jul 20, 10:03 AM EDT | Special Weather Statement | IND | Delaware, Madison | 42 min |
| Jul 20, 10:41 AM EDT | Special Weather Statement | IND | Delaware | 49 min |
| Jul 20, 11:26 AM EDT | Special Weather Statement | IND | Randolph | 49 min |
| Jul 20, 12:24 PM EDT | Special Weather Statement | IND | Bartholomew | 51 min |
| Jul 20, 12:40 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 50 min |
| Jul 20, 1:27 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 48 min |
| Jul 20, 1:37 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 3 hr |
| Jul 20, 1:50 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 40 min |
| Jul 20, 2:28 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 32 min |
| Jul 20, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 31 min |
| Jul 20, 4:54 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 36 min |
| Jul 20, 5:03 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 42 min |
| Jul 20, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.